Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 110, NWS Burlington, VT

June 29, 1998Caledonia County, Orange County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 29, 1998, 8:20 PM EDT for Caledonia County, Orange County, Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 8:20 PM EDT (00:20 UTC)
Expired
Jun 29, 1998, 11:25 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Caledonia County, VT, Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 70 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 300021
FFWBTV
VTC005-017-023-300325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
820 PM EDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHERN CALEDONIA COUNTY IN NORTHEASTERN VERMONT
  SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL VERMONT
  EXTREME NORTHERN ORANGE COUNTY IN EAST CENTRAL VERMONT

* UNTIL 1125 PM EDT.

* AT 815 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN JUST EAST OF GROTON

* RADAR ESTIMATES RAINFALL RATES OF OVER 2 INCHES AN HOUR.  RAPID
  RISES WILL RESULT ON THE WINOOSKI AND WELLS RIVERS AS WELL AS OTHER
  RIVERS AND STREAMS IN THE AREA.  RAINFALL OF 1.14 INCHES OCCURRED
  IN MARSHFIELD AWAY FROM THE HEAVIEST RAIN.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR ALREADY
OCCURRING. YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF. AVOID STREAMS
RIVERS AND CREEKS WHICH MAY BECOME KILLERS.

MCGILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:30 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT MON JUN 29 1998

SEVERE CELLS ACROSS QUEBEC (SPLITTING CELLS). PROFILES SHOW CAPPED
UNTIL THIS EVENING ACROSS FORECAST AREA. STILL EXPECT ACTIVITY TO
GET CRANKING AND THE LONGER IT WAITS...THE GREATER THE INSTABILITY
GETS.

SHORT WAVE APPROACHING NORTH FORECAST AREA THIS EVENING. THIS COULD
ENHANCE ACTIVITY ALONG CANADIAN BORDER. ACTIVITY COULD EXTEND WELL
INTO NIGHT TIME HOURS AS ENVIRONMENT IS RIPE FOR SUPERCELLS.

DEWPOINTS OF LOW AND MID 60S AND PRECIPITABLE WATERS OF 1 1/2 INCHES
WILL ENSURE HEAVY DOWNPOURS.

TROUGH TO COME THROUGH MID MORNING/EARLY AFTERNOON TUESDAY WITH COLD
FRONT TUESDAY EVENING. H5 TROUGH AND VORTICITY MAXIMA TO COME
THROUGH ON WEDNESDAY. LOOKS AS THOUGH THREAT FOR PRECIPITATION EACH
PERIOD.

FORECAST SUGGESTIONS...

TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS WILL
CONTAIN TORRENTIAL RAIN AND POSSIBLY DAMAGING WIND AND HAIL. LOW IN
THE MID 60S. SOUTH WIND 10 TO 20 MPH.

TUESDAY...SHOWERS AND THUNDERSTORMS LIKELY. HIGH IN THE LOW AND MID
80S. SOUTH TO SOUTHWEST WIND 10 TO 20 MPH.

TUESDAY NIGHT...EVENING SHOWERS AND THUNDERSTORMS LIKELY THEN PARTLY
CLOUDY OVERNIGHT. LOW AROUND 60.

WEDNESDAY...A MIX OF SUN AND CLOUDS WITH A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS. HIGH 70 TO 75.

DIGIORGI

In the hours before

Local storm report, Jun 29, 5:31 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
531 PM EDT MON JUN 29 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    MOOERS                    NY   .75 INCH HAIL
06/29/98   CLINTON                        REPORTED BY NWS EMPLOYEE
Local storm report, Jun 29, 8:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
812 PM EDT MON JUN 29 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    WEST MILTON               VT   WIND DAMAGE
06/29/98   CHITTENDEN                     TREES DOWN

0555 PM    FAIRFAX                   VT   .75 INCH HAIL
06/29/98   FRANKLIN

0633 PM    STOWE                     VT   .75 INCH HAIL
06/29/98   LAMOILLE

0645 PM    STOWE                     VT   WIND DAMAGE
06/29/98   LAMOILLE                       TREES DOWN

0730 PM    MALONE                    NY   1.75 INCH HAIL
06/29/98   FRANKLIN

0800 PM    MARSHFIELD                VT   WIND DAMAGE
06/29/98   WASHINGTON                     TREES DOWN ON RT. 2

0800 PM    CALAIS                    VT   WIND DAMAGE
06/29/98   WASHINGTON                     TREES DOWN ON RT. 14

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:08 PM EDTFlash Flood WarningBTVChittenden, Franklin, Lamoille5 hr
Jun 30, 1:52 PM EDTFlash Flood WarningBTVCaledonia, Orleans6 hr
Jun 30, 2:40 PM EDTFlash Flood WarningBTVWashington6 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.